Hail, Dawson
- When
- July 19, 6:45 PM CST
- Where
- Dawson County, 8 mi NW of Overton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.812, -99.638
Low-end severe hail fell over part of Dawson county on this Thursday evening. Two isolated thunderstorms formed over Custer county and moved into Dawson county late this afternoon into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Low-end severe hail fell over part of Dawson county on this Thursday evening. Two isolated thunderstorms formed over Custer county and moved into Dawson county late this afternoon into the evening hours. The first one formed near Callaway around 5 PM CST. Just after 6 PM CST, this storm crossed into northern Dawson county west of Eddyville. This storm continued moving southeast down to Overton and then dissipated over northern Phelps county just after 7 PM CST. A spotter reported lots of small hail with this storm, 8 miles northwest of Overton, with a few hailstones the size of quarters. However, hail up to the size of quarters probably fell along most of its path across Dawson county up to that point. Around 630 PM CST, the second storm formed just east of Arnold. That storm crossed eastern Dawson county just east of the track of the first storm. However, this storm was not severe.
These storms formed in the wake of a small low pressure system over Minnesota. This associated weak cold front was along I-70 over Kansas and into northeast Colorado. Very weak high pressure was over Nebraska. Low-amplitude west-northwest flow was over the Central Plains, with a subtropical high over the Desert Southwest and a weak trough over the eastern United States. A potent shortwave trough was over Minnesota and Iowa. Unseasonably strong flow was over Nebraska, with 500 mb winds of 55 kt. Just ahead of the severe storm, temperatures were in the middle 80s with dewpoints in the lower 70s. Combined with steep mid-level lapse rates near 7.5 C/km, this resulted in MLCAPE around 2000 J/kg. Deep layer shear was exceptionally strong, near 70 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 19, 5:27 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 627 PM CDT Thu Jul 19 2018 .SHORT TERM...(This evening through Friday) Issued at 255 PM CDT Thu Jul 19 2018 A weak frontal boundary acted as the focus for convection across portions of north central Kansas and extreme south central Nebraska from the late morning hours today. Despite ample instability and modest shear remaining in place, little in the way of forcing is being realized, and have seen a downward trend in convection over the past hour or so. As a result, will have to re-evaluate the watch status over the coming hour as if current activity does not find a way to mature, the severe weather threat should be over for the afternoon hours. Once the current convection clears, expect mostly clear skies to return to the entire forecast area for the remainder of the late afternoon hours...and with above normal temperatures, elevated dewpoints and only light winds, it will likely feel rather muggy through at least the mid-evening hours. Overnight...near seasonal lows are forecast as the light winds and clear skies should allow for good radiational cooling overnight...with increasing clouds anticipated for the morning through afternoon hours Friday. This increasing cloud cover will be associated with a weak upper level wave crossing the local area by mid to late morning...and have introduce a small chance for thunderstorms as a result. In fact...with good instability and shear in place...cannot rule out a strong storm or two...and decided to introduce this wording to the hazardous weather outlook this afternoon. .LONG TERM...(Friday night through Thursday) Issued at 255 PM CDT Thu Jul 19 2018 Dry weather is expected to start the extended periods as high pressure builds into the central and northern plains. This should result in near seasonal temperatures and generally light winds through the upcoming weekend. Late Sunday night expect an upper level low to steer a weak cold front across the central plains, bringing a return of thunderstorm chances to the local area. Periodic thunderstorm chances should then persist through at least the middle of next week as west northwesterly flow persists aloft and multiple disturbances are forecast to cross the plains. Temperature wise...expect a modest cool down behind Sunday nights front, with high temperatures forecast in the lower 80s through at least the middle of next week...which is about 5 to 7 degrees below normal for late July. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 625 PM CDT Thu Jul 19 2018 VFR conditions are in the forecast for this TAF period. Winds though this evening/tonight are expected to be on the light/variable side, before becoming more ENE during the day tomorrow. Speeds look to top out around 10 MPH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 716 PM CDT Thu Jul 19 2018 NEZ060-061-072>074-201200- Dawson-Buffalo-Gosper-Phelps-Kearney- 716 PM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for Dawson, Buffalo, Gosper, Phelps and Kearney Counties in south central Nebraska. .DAY ONE...Tonight. Isolated thunderstorms will be possible this evening. There is the potential for strong to severe storms, with large hail and damaging winds being the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be a small chance for thunderstorms across portions of the local area late Friday morning through Friday afternoon. A few of these storms could be on the strong side, but widespread severe weather is not anticipated. Additional chances for thunderstorms return to portions of the outlook area intermittently from Sunday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005>007-017>019-NEZ039>041-046>049-062>064-075>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Hall-Hamilton-York-Adams-Clay- Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- 716 PM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of south central Nebraska outside of Dawson, Buffalo, Gosper, Phelps and Kearney Counties and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be a small chance for thunderstorms across portions of the local area late Friday morning through Friday afternoon. A few of these storms could be on the strong side, but widespread severe weather is not anticipated. Additional chances for thunderstorms return to portions of the outlook area intermittently from Sunday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 219 PM CDT THU JUL 19 2018 KSZ017-192000- Rooks KS- 219 PM CDT THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 300 PM CDT... At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near Bogue, or 9 miles southeast of Hill City, moving southeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Plainville, Palco, Damar, Zurich and Codell. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for north central Kansas. LAT...LON 3913 9961 3939 9960 3927 9905 3913 9908 TIME...MOT...LOC 1919Z 295DEG 35KT 3931 9968 Heinlein
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
251 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 5 NW PLEASANTON 41.02N 99.15W
07/18/2018 E1.50 INCH BUFFALO NE PUBLIC
DELAYED REPORT. PHOTO RCVD VIA SOCIAL MEDIA
OF SVRL HAILSTONES 1 TO 1.5 INCHES IN
DIAMETER. DMG TO SIDING AND CROPS ALSO
MENTIONED. TIME ESTIMATED FM RADAR.
&&
KELLEYPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL LOGAN 39.66N 99.57W
07/19/2018 M1.00 INCH PHILLIPS KS TRAINED SPOTTER
A FEW PEA TO QUARTER SIZED HAIL STONES.
1138 AM TSTM WND GST PHILLIPSBURG AIRPORT 39.74N 99.32W
07/19/2018 M51 MPH PHILLIPS KS AWOS
1148 AM TSTM WND GST 5 WSW AGRA 39.74N 99.22W
07/19/2018 E75 MPH PHILLIPS KS TRAINED SPOTTER
DIME SIZED HAIL AND HEAVY RAIN ALSO.
1159 AM HAIL 6 N STOCKTON 39.53N 99.29W
07/19/2018 M0.25 INCH ROOKS KS TRAINED SPOTTER
PEA TO DIME SIZED HAIL.
1211 PM HAIL KENSINGTON 39.77N 99.03W
07/19/2018 M1.00 INCH SMITH KS LAW ENFORCEMENT
PEA TO QUARTER SIZED HAIL WITH 50MPH WIND
GUSTS.
1214 PM HAIL 4 NE TIPTON 39.38N 98.42W
07/19/2018 M0.88 INCH MITCHELL KS TRAINED SPOTTER
NICKEL HAIL WITH 50MPH WIND GUSTS.
1219 PM TSTM WND GST 7 E TIPTON 39.35N 98.34W
07/19/2018 M56 MPH MITCHELL KS MESONET
1223 PM TSTM WND GST SMITH CENTER AIRPORT 39.76N 98.79W
07/19/2018 M66 MPH SMITH KS AWOS
1228 PM TSTM WND GST SMITH CENTER 39.78N 98.79W
07/19/2018 E60 MPH SMITH KS COUNTY OFFICIAL
EST 60MPH WIND GUSTS.
&&Special Weather Statement National Weather Service Hastings NE 708 PM CDT THU JUL 19 2018 NEZ060-200100- Dawson NE- 708 PM CDT THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL 800 PM CDT... At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near Oconto, or 21 miles north of Lexington, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sumner and Eddyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Hastings. && LAT...LON 4105 9960 4090 9943 4086 9981 4105 9993 TIME...MOT...LOC 0008Z 325DEG 27KT 4109 9982 ADP
The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762648.